Skip to main content

Moduli spaces of morse functions for persistence

Abstract

We consider different notions of equivalence for Morse functions on the sphere in the context of persistent homology and introduce new invariants to study these equivalence classes. These new invariants are as simple—but more discerning than—existing topological invariants, such as persistence barcodes and Reeb graphs. We give a method to relate any two Morse–Smale vector fields on the sphere by a sequence of fundamental moves by considering graph-equivalent Morse functions. We also explore the combinatorially rich world of height-equivalent Morse functions, considered as height functions of embedded spheres in \({\mathbb {R}}^3\). Their level set invariant, a poset generated by nested disks and annuli from level sets, gives insight into the moduli space of Morse functions sharing the same persistence barcode.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13
Fig. 14
Fig. 15
Fig. 16

Notes

  1. The Morse–Smale complex described here is treated as a combinatorial structure, not to be confused with Morse–Smale–Witten chain complex (Banyaga and Hurtubise 2013, Chapter 7).

References

  • Adams, H., Carlsson, G.: Evasion paths in mobile sensor networks. Int. J. Robot. Res. 34(1), 90–104 (2015)

    Google Scholar 

  • Arnold, V.I.: Bernoulli-Euler updown numbers associated with function singularities, their combinatorics and arithmetics. Duke Math. J. 63(2), 537–555 (1991)

    MathSciNet  MATH  Google Scholar 

  • Arnold, V.I.: The calculus of snakes and the combinatorics of Bernoulli, Euler and Springer numbers of Coxeter groups. Russ. Math. Surv. 47(1), 1 (1992)

    MATH  Google Scholar 

  • Arnold, V.I.: Topological classification of Morse functions and generalisations of Hilbert’s 16-th problem. Math. Phys. Anal. Geom. 10(3), 227–236 (2007)

    MathSciNet  MATH  Google Scholar 

  • Banyaga, A., Hurtubise, D.: Lectures on Morse Homology, vol. 29. Springer, New York (2013)

    MATH  Google Scholar 

  • Bauer, U., Landi, C., Memoli, F.: The Reeb graph edit distance is universal. arXiv:1801.01866 (2018)

  • Bauer, U., Lesnick, M.: Induced matchings and the algebraic stability of persistence barcodes. J. Comput. Geom. 6(2), 162–191 (2015)

    MathSciNet  MATH  Google Scholar 

  • Bendich, P., Edelsbrunner, H., Morozov, D., Patel, A.: Homology and robustness of level and interlevel sets. Homol. Homot. Appl. 15, 51–72 (2013)

    MathSciNet  MATH  Google Scholar 

  • Biasotti, S., De Floriani, L., Falcidieno, B., Frosini, P., Giorgi, D., Landi, C., Papaleo, L., Spagnuolo, M.: Describing shapes by geometrical–topological properties of real functions. ACM Comput. Surv. CSUR 40(4), 1–87 (2008)

    Google Scholar 

  • Botnan, M.B.: Interval decomposition of infinite zigzag persistence modules. Proc. Am. Math. Soc. 145(8), 3571–3577 (2017)

    MathSciNet  MATH  Google Scholar 

  • Bubenik, P., Hull, M., Patel, D., Whittle, B.: Persistent homology detects curvature. Inverse Probl. 36(2), 75–84 (2020)

    MATH  Google Scholar 

  • Carlsson, G., Zomorodian, A.J., Collins, A., Guibas, L.J.:. Persistence barcodes for shapes. In: Proceedings of the Eurographs/ACM SIGGRAPH Symposium on Geometry Processing, pp. 124–135 (2004)

  • Carlsson, G., de Silva, V.: Zigzag persistence. Found. Comput. Math. 10(4), 367–405 (2010)

    MathSciNet  MATH  Google Scholar 

  • Cayley, A.: On contour and slope lines. Lond. Edinb. Dublin Philos. Mag. J. Sci. 18(120), 264–268 (1859)

    Google Scholar 

  • Cerf, J.: La stratification naturelle des espaces de fonctions différentiables réelles et le théoréme de la pseudo-isotopie. Publ. Math. l’Inst. Hautes Étud. Sci. 39(1), 7–170 (1970)

    MATH  Google Scholar 

  • Charalambides, C.A.: Enumerative Combinatorics, 1st edn. Chapman and Hall/CRC, Boca Raton (2019)

    MATH  Google Scholar 

  • Chazal, F., Cohen-Steiner, D., Glisse, M., Guibas, L.J., Oudot, S.Y.: Proximity of persistence modules and their diagrams. In: Proceedings of the 25th Annual Symposium on Computational Geometry, pp. 237–246 (2009)

  • Crawley-Boevey, W.: Decomposition of pointwise finite-dimensional persistence modules. J. Algebra Appl. 14(5), 1550066 (2015)

    MathSciNet  MATH  Google Scholar 

  • Curry, J., Patel, A.: Classification of constructible cosheaves. arXiv:1603.01587 (2016)

  • Curry, J.: The fiber of the persistence map for functions on the interval. J. Appl. Comput. Topol. 2(3–4), 301–321 (2018)

    MathSciNet  MATH  Google Scholar 

  • d’Amico, M., Frosini, P., Landi, C.: Natural pseudo-distance and optimal matching between reduced size functions. Acta Appl. Math. 109(2), 527–554 (2010)

    MathSciNet  MATH  Google Scholar 

  • De Silva, V., Munch, E., Patel, A.: Categorified Reeb graphs. Discrete Comput. Geom. 55(4), 854–906 (2016)

    MathSciNet  MATH  Google Scholar 

  • Di Fabio, B., Landi, C.: The edit distance for Reeb graphs of surfaces. Discrete Comput. Geom. 55(2), 423–461 (2016)

    MathSciNet  MATH  Google Scholar 

  • Edelsbrunner, H., Harer, J., Natarajan, V., Pascucci, V.: Morse–Smale complexes for piecewise linear 3-manifolds. In: Proceedings of the 19th ACM Symposium on Computational Geometry, pp. 361–370 (2003a)

  • Edelsbrunner, H., Morozov, D.: Persistent homology: theory and practice. In: Proceedings of the European Congress of Mathematics, pp. 31–50. European Mathematical Society Publishing House (2012)

  • Edelsbrunner, H., Harer, J.: Computational Topology: An Introduction. American Mathematical Society, Providence (2010)

    MATH  Google Scholar 

  • Edelsbrunner, H., Harer, J., Zomorodian, A.: Hierarchical Morse-Smale complexes for piecewise linear 2-manifolds. Discrete Comput. Geom. 30, 87–107 (2003b)

    MathSciNet  MATH  Google Scholar 

  • Fishburn, P.C., Trotter, W.T.: Geometric containment orders: a survey. Order 15, 167–182 (1999)

    MathSciNet  MATH  Google Scholar 

  • Fleitas, G.: Classification of gradient-like flows on dimensions two and three. Bull. Braz. Math. Soc. 6(2), 155–183 (1975)

    MathSciNet  MATH  Google Scholar 

  • Ghrist, R.: Barcodes: the persistent topology of data. Bull. Am. Math. Soc. 45(1), 61–75 (2008)

    MathSciNet  MATH  Google Scholar 

  • Gutierrez, C., de Melo, W.: The connected components of Morse-Smale vector fields on two manifolds. In: do Carmo, M. (ed.) Geometry and Topology, vol. 597, pp. 230–251. Springer, Berlin (1977)

    Google Scholar 

  • Hatcher, A., Wagoner, J.: Pseudo-Isotopies of Compact Manifolds, Volume 6 of Asterisque, vol. 6. Société mathématique de France, Paris (1973)

    MATH  Google Scholar 

  • Helman, J., Hesselink, L.: Representation and display of vector field topology in fluid flow data sets. IEEE Comput. 22(8), 27–36 (1989)

    Google Scholar 

  • Hofmann, A., Krufczik, M., Heermann, D.W., Hausmann, M.: Using persistent homology as a new approach for super-resolution localization microscopy data analysis and classification of \(\gamma \)H2AX foci/clusters. Int. J. Mol. Sci. 19(8), 2263 (2018)

    Google Scholar 

  • Kim, W., Memoli, F.: Generalized persistence diagrams for persistence modules over posets. arXiv:1810.11517 (2018)

  • Kulinich, E.: On topologically equivalent morse functions on surfaces. Methods Funct. Anal. Topol. 4(01), 59–64 (1998)

    MathSciNet  MATH  Google Scholar 

  • Lee, Y., Barthel, S.D., Dlotko, P., Moosavi, S.M., Hess, K., Smit, B.: High-throughput screening approach for nanoporous materials genome using topological data analysis: application to zeolites. J. Chem. Theory Comput. 14(8), 4427–4437 (2018)

    Google Scholar 

  • Lockwood, S., Krishnamoorthy, B.: Topological features in cancer gene expression data. Biocomputing 75, 108–119 (2015)

    Google Scholar 

  • MacPherson, R., Patel, A.: Persistent local systems. arXiv:1805.02539 (2018)

  • Martínez-Alfaro, J., Meza-Sarmiento, I.S., Oliveira, R.: Topological classification of simple Morse Bott functions on surfaces. In: Real and complex singularities, vol. 675, pp. 165–179. American Mathematical Society (2016)

  • Matsumoto, Y.: An Introduction to Morse Theory. American Mathematical Society, Providence (1997)

    Google Scholar 

  • Maxwell, J.C.: On hills and dales. Lond. Edinb. Dublin Philos. Mag. J. Sci. 40(269), 421–427 (1870)

    Google Scholar 

  • Milnor, J.: Morse Theory. Princeton University Press, Princeton (1963)

    MATH  Google Scholar 

  • Nicolaescu, L.: An Invitation to Morse Theory. Springer, New York (2007)

    MATH  Google Scholar 

  • Nicolaescu, L.I.: Counting Morse functions on the \(2\)-sphere. Compos. Math. 144(5), 1081–1106 (2008)

    MathSciNet  MATH  Google Scholar 

  • Oshemkov, A.A., Sharko, V.V.: Classification of Morse–Smale flows on two-dimensional manifolds. Sb. Math. 189(8), 1205–1250 (1998)

    MathSciNet  MATH  Google Scholar 

  • Palis, J., de Melo, W.: Geometric Theory of Dynamical Systems. Springer, New York (1982)

    MATH  Google Scholar 

  • Pascucci, V., Cole-McLaughlin, K.: Parallel computation of the topology of level sets. Algorithmica 38(1), 249–268 (2004)

    MathSciNet  MATH  Google Scholar 

  • Peixoto, M.: On the classification of flows on \(2\)-manifolds. In: Dynamical systems, pp. 389–419. Elsevier (1973)

  • Poulenard, A., Skraba, P., Ovsjanikov, M.: Topological function optimization for continuous shape matching. Comput. Graph. Forum 37(5), 13–25 (2018)

    Google Scholar 

  • Qaiser, T., Tsang, Y.-W., Taniyama, D., Sakamoto, N., Nakane, K., Epstein, D., Rajpoot, N.: Fast and accurate tumor segmentation of histology images using persistent homology and deep convolutional features. Med. Image Anal. 55, 1–14 (2019)

    Google Scholar 

  • Reeb, G.: Sur les points singuliers d’une forme de pfaff complètement intégrable ou d’une fonction numérique. Comptes Rendus de l’Acadèmie des Sciences de Paris 222, 847–849 (1946)

    MathSciNet  MATH  Google Scholar 

  • Roman, S.: Lattices and Ordered Sets. Springer, New York (2008)

    MATH  Google Scholar 

  • Sakajo, T., Yokoyama, T.: Tree representations of streamline topologies of structurally stable 2D incompressible flows. IMA J. Appl. Math. 83(3), 380–411 (2018)

    MathSciNet  MATH  Google Scholar 

  • Scheinerman, E.R., Wierman, J.C.: On circle containment orders. Order 4(4), 315–318 (1988)

    MathSciNet  MATH  Google Scholar 

  • Seemann, L., Shulman, J., Gunaratne, G.H.: A robust topology-based algorithm for gene expression profiling. ISRN Bioinform. 381023, 2012 (2012)

    Google Scholar 

  • Sharko, V.: On topological equivalence Morse functions on surfaces. In: International Conference at Chelyabinsk State University, Low-Dimensional Topology and Combinatorial Group Theory, pp. 19–23 (1996)

  • Sharko, V.: Smooth and topological equivalence of functions on surfaces. Ukr. Math. J. 55(5), 832–846 (2003)

    MathSciNet  Google Scholar 

  • Szymczak, A.: Hierarchy of stable Morse decompositions. IEEE Trans. Vis. Comput. Graph. 19(5), 799–810 (2012)

    Google Scholar 

  • Turner, K., Mukherjee, S., Boyer, D.M.: Persistent homology transform for modeling shapes and surfaces. Inf. Inference J. IMA 3(4), 310–344 (2014)

    MathSciNet  MATH  Google Scholar 

  • Veblen, O.: Theory on plane curves in non-metrical analysis situs. Trans. Am. Math. Soc. 6(1), 83–98 (1905)

    MathSciNet  MATH  Google Scholar 

  • Wang, X.: The \({C}^*\)-algebras of Morse-Smale flows on two-manifolds. Ergod. Theory Dyn. Syst. 10(3), 565–597 (1990)

    MathSciNet  MATH  Google Scholar 

  • Zhou, Y., Lazovskis, J., Catanzaro, M.J., Zabka, M., Wang, B.: Persistence-driven design and visualization of Morse vector fields (poster and extended abstract). In: China Visualization and Visual Analytics Conference (2019)

Download references

Acknowledgements

This paper grew out of a productive discussion during the special workshop “Bridging Statistics and Sheaves” at the Institute for Mathematics and Applications in May 2018. The authors would like to thank the organizers for putting together the workshop, the IMA for hosting the event, and Mikael Vejdemo-Johansson for insightful conversations at the onset of this collaboration. The authors also thank the reviewers for helpful comments and suggestions. JC is partially funded by NSF CCF-1850052. JL is partially funded by EP/P025072/1. BTF is partially funded by NSF CCF-1618605 and DMS-1664858. BW is partially funded by NSF IIS-1513616 and IIS-1910733.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Bei Wang.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Catanzaro, M.J., Curry, J.M., Fasy, B.T. et al. Moduli spaces of morse functions for persistence. J Appl. and Comput. Topology 4, 353–385 (2020). https://doi.org/10.1007/s41468-020-00055-x

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s41468-020-00055-x

Keywords

  • Persistent homology
  • Morse functions
  • Triangulations
  • Posets
  • Topological invariants

Mathematics Subject Classification

  • 58D29
  • 55N31
  • 37D15
  • 57M15
  • 05C22